Codeine Warning For Nursing Mothers

CodeineThe FDA is concerned that nursing infants might be at increased risk of a morphine overdose if the mothers are taking codeine and if they are “ultra-rapid metabolizers” of this pain-relieving agent.

In one case, a 13-day old breast-fed infant died from a morphine overdose. The morphine levels in the mother’s milk were abnormally high after she took small doses of codeine to treat episiotomy pain. A genetic test showed that she was an ultra-rapid metabolizer of codeine.

After the drug is taken, some of it is converted to morphine. Some people, as a result of their genetic makeup, metabolize codeine faster and more completely than others (the ultra-rapid metabolizers) and are more likely to have higherthan-normal levels of morphine in their blood. Mothers who are ultra-rapid metabolizers may have higher-thanusual levels of morphine in breast milk.

According to the FDA, nursing mothers have used codeine safely for many years. It is generally considered the safest choice among narcotic pain relievers for nursing women and their babies. However, to help prevent morphine overdoses in nursing infants, the FDA is requiring manufacturers of prescription codeine medications to include information about ultra-rapid metabolism in the drug package insert. The agency has also posted information on its Web site.

Signs of morphine overdose in infants include increased sleepiness, difficulty breast-feeding, breathing difficulties, or limpness.

The chance of being an ultra-rapid metabolizer varies from less than 1 per 100 to 28 per 100 people. An FDA test is available, but the results alone might not correctly predict whether the breast milk will have too much morphine.

(Source: FDA, August 20, 2007.)